Gadolinium Contrast Agents

RSS
Modified on 2010/08/04 09:28 by Chrissie Cole
Gadolinium Based Contrast Agents

The U.S. Food and Drug Administration (FDA) has asked manufacturers to include a new boxed warning on the product labeling of all gadolinium based contrast agents used to enhance the quality of magnetic resonance imaging (MRI). The boxed warning has been required for gadolinium based contrast agents because agents containing gadolinium have caused in certain sensitive patients a debilitating and potentially deadly disease called nephrogenic systemic fibrosis, or NSF. In addition, patients with nephrogenic systemic fibrosis, or NSF, are at heightened risk for developing certain types of liver disease.

NSF is only known to occur in select patients who have received treatments with gadolinium based contrast dye during an MRI or a CT scan in order to improve the exposure of the scan. NSF has so far only presented in patients who already were suffering from advanced renal insufficiency. These patients also had a large association with liver disease.

The symptoms of NSF are easy to identify – the skin of the extremities tends to blotch and feel wooden to the touch approximately days to weeks after the MRI and exposure to gadolinium contrast dye. Lesions, blisters, swelling all have been reported, and muscle tenderness is common.

If you or someone you know has experienced symptoms like this after an MRI or CT scan, then you should contact a nephrologist immediately.

See Also

  1. Prescription & Over-the-Counter Drugs: Overview
  Name Size